Alert archive / South Dakota / High Wind Warnings in 2022

High Wind Warning 7, NWS Sioux Falls, SD

June 14, 20229 counties in South Dakota

NWS Sioux Falls, SD issued this high wind warning at Jun 14, 2022, 2:36 AM CDT for 9 counties in South Dakota. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2022, 2:36 AM CDT (07:36 UTC)
Expired
Jun 14, 2022, 3:44 AM CDT
In force
68 min
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Bon Homme County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3532 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at Jun 13, 10:52 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 13, 10:52 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CDT Mon Jun 13 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 342 PM CDT Mon Jun 13 2022

Lingering stratus and a couple of different outflow boundaries
around our neck of the woods has tempered highs quite a bit for
some, with 19z temps still in the 70s. Warm front appears now to be
slowly working its way to the north. Despite the struggling temps
for most locations, have have kept headlines in place as soundings
show that if/when we can break through the stratus and mix,
temperatures should warm quite quickly, particularly given longer
day length. Even if some locations don't warm into the upper 80s or
90s, dew points in the 70s and a sticky southerly wind are making it
feel fairly unpleasant outside. Areas across northwestern IA have
already warmed into the lower 90s, with heat indices near/above 100.

Breezy conditions remain on tap tonight, ahead of a cold front
tomorrow morning. Have followed previous shift in remaining quite
warm through the overnight. With WAA and southerly flow ahead of the
fropa, as well as elevated mixing, temps should remain in the mid
60s to upper 70s overnight. Possible fly in the ointment with this
would be lack of warming this afternoon, particularly in southwestern
MN, which may lead to slightly cooler but still very mild lows.
Winds remain elevated through the overnight as well, remaining
southerly until the fropa. May see some stratus develop along the
front, or at least an increase in cloud cover. Most soundings keep
sub cloud layer dry, and thus have limited pops to slight chances
for just the far western CWA.

Aforementioned cold front moves through during the day on Tuesday.
With much longer to warm across the eastern portion of the CWA, kept
highs in the upper 80s to mid 90s. Elsewhere, expect highs in the
80s. Breezy northwesterly winds continue behind the front, with
gusts to 35 mph possible. A few soundings indicate that mixing
along/near the front may lead to near advisory level wind gusts for
an hour or two, so may need to keep an eye on that potential.

.LONG TERM...(Tuesday Night through Monday)
Issued at 342 PM CDT Mon Jun 13 2022

Elevated post (or near) frontal storms are possible Tuesday night
through Wednesday. Will likely be dependent on where exactly the
cold front ends up by Tuesday night for storm development, as well
as any co-location with WAA/vort lobe forcing mechanisms.
Although low chances, could see a strong to severe storm or two
across northwestern IA Tuesday night, where some model guidance
shows MUCAPE around 3000 J/kg, bulk shear around 40 kts, and
fairly steep mid level lapse rates. Hail and brief heavy rain
would likely be the main threats. Again, any convective chances
will be dependent on frontal location, timing of vort lobes, and
mid level trough axis all lining up.

Ridge begins to build in for the end of the week, with a warming
trend. Ridge axis slides overhead to the end week, with
amplification occurring as high pressure builds over the central
CONUS and low pressure systems deepen off of each coast. Southerly
flow, WAA, and anomalously warm (exceeding 99.5 percentile) temps
aloft lead to high confidence in above average temperatures for the
end of the week through the weekend and into early next week. Ridge
then begins to break down toward the end of extended, but models
vary widely.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1052 PM CDT Mon Jun 13 2022

Latest radar imagery shows quiet conditions across the region ahead
of an advancing cold front currently draped across portions of
western South Dakota. Should continue to see this feature track
eastward overnight, with LLWS possible at all TAF sites through
daybreak. As alluded to in the previous discussion, will also see
the LLJ strengthen overhead during this time, causing breezy winds
to prevail for much of the period, with direction forecast to turn
W/NW in the wake of the aforementioned front.

Otherwise, look for breezy conditions to subside near sunset. A few
showers and thunderstorms may be possible near KSUX toward the end
of the period, however, confidence in exact location and timing
remain too low to carry anything higher than a PROB30 group at this
time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...SST
Hazardous weather outlook, Jun 13, 9:02 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
902 PM CDT Mon Jun 13 2022

IAZ014-021-022-031-032-NEZ014-150215-
Clay-Cherokee-Buena Vista-Woodbury-Ida-Dakota-
902 PM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa.

Heat and humidity will return this weekend, as temperatures climb
back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001>003-012-013-020-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ038>040-050-052>071-150215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Clay-Union-
902 PM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday night into Wednesday
morning. Severe storms are not anticipated at this time.

Heat and humidity will return this weekend, as temperatures climb
back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:15 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union, Yankton30 min
Jun 14, 2:29 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union31 min
Jun 14, 2:43 AM CDTSevere Thunderstorm WarningFSDClay, Hutchinson, Lincoln, Turner, Union, Yankton47 min
Jun 14, 5:05 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles40 min

Nearby

High Wind Warnings in South Dakota, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.